EconPapers    
Economics at your fingertips  
 

Smooth breaks and non-linear mean reversion: Post-Bretton Woods real exchange rates

Dimitris Christopoulos () and Miguel Leon-Ledesma ()

Journal of International Money and Finance, 2010, vol. 29, issue 6, 1076-1093

Abstract: The recent literature on Purchasing Power Parity (PPP) has emphasized the role of two phenomena that may lead to the rejection of the PPP hypothesis: structural breaks and non-linear adjustment induced by transaction costs. These two hypotheses are analyzed separately in the literature. We develop tests for unit roots that account jointly for structural breaks and non-linear adjustment. Structural breaks are modeled by means of a Fourier function that allows for infrequent smooth temporary mean changes and is hence compatible with long-run PPP. Nonlinear adjustment is modeled by means of an ESTAR model. Our tests present good finite sample properties. The tests are applied to a set of 15 OECD countries' RERs and are able to reject the null of a unit root in 14 cases. The breaks are usually associated with the great appreciation and later depreciation of the dollar in the 1980s and the ESTAR adjustment appears to play an important role.

Keywords: Fourier; model; ESTAR; Nonlinear; adjustment; PPP (search for similar items in EconPapers)
Date: 2010
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (31) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261-5606(10)00021-5
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Smooth Breaks and Nonlinear Mean Reversion: Post-Bretton Woods Real Exchange Rates (2009) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:29:y:2010:i:6:p:1076-1093

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-09-16
Handle: RePEc:eee:jimfin:v:29:y:2010:i:6:p:1076-1093